Risk Factors for Overdosing...
Painkillers have been around for a long time. So why has there just recently been such a great increase in the number of overdoses from painkillers?
Overdose: the ingestion or application of a drug or other substance in quantities greater than are recommended or generally practiced.
Some of the reasons include:
Increased use of
medications in general and painkillers in particular
Increased use of
multiple medications, which increases the potential of drug interactions
Availability of newer
controlled release formulas and longer lasting medications – both
prescription and over-the-counter
Increase in consumer advertising of medications, leading to the request for medication which might not be needed and may interact dangerously with painkillers
Most people do not take a painkiller or other drugs with the intention of overdosing.
However, when prescription medications are used in ways other than how they were intended problems can arise. These can include overdose, toxic reactions, and serious drug interactions. This can lead to conditions such as slowed or stopped breathing, heart beating too fast or too slow, dangerously high or low blood pressure, seizures, and death.
Some of the common medication mistakes that can lead to overdosing include:
medication instructions are not followed or understood (i.e., do
not crush or chew, do not mix with alcohol)
too much or the wrong strength of a medication is taken (i.e.,
taking additional doses for breakthrough pain)
a prescribed medication is not taken when it should be (i.e.,
disruption of tolerance)
prescriptions, over-the-counter medications, dietary supplements,
and vitamins are used together causing potentially dangerous combinations
(i.e., doctor and/or pharmacist may not have complete list of these items)
full or part time.
a mistake is made in the prescription process (i.e., administer
the wrong drug, strength, or dose of medications; confusion over
look-alike/sound-alike drugs; taken incorrectly)
ILLICIT USE: taking someone else’s prescription or combining medications with street drugs (i.e., may be wrong dosage; may cause allergic reaction, may interact with other medications)